Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 10, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2019, 4:22 PM CDT for 5 counties in Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2019, 4:22 PM CDT (21:22 UTC)
- Expired
- May 17, 2019, 5:00 PM CDT
- In force
- 38 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Blaine County, NE, Brown County, NE, Custer County, NE, Loup County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 68 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:59 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -721 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 328 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
488
WUUS53 KLBF 172122
SVRLBF
NEC009-017-041-115-149-172200-
/O.NEW.KLBF.SV.W.0010.190517T2122Z-190517T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
422 PM CDT Fri May 17 2019
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southwestern Rock County in north central Nebraska...
Western Loup County in north central Nebraska...
Southern Brown County in north central Nebraska...
North central Custer County in central Nebraska...
Blaine County in north central Nebraska...
* Until 500 PM CDT.
* At 422 PM CDT, severe thunderstorms were located along a line
extending from near Halsey to near Anselmo, moving north at 65 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Brewster, Anselmo, Dunning, Rose, Victoria Springs State Recreation
Area, Milburn, Hofeld Lake, Milburn Diversion Dam State Wildlife
Management Area, Fox Bayou, Raven, Almeria Meadow State Wildlife
Management Area, Hawley Flats, Willow Lake State Wildlife
Management Area, Linscott, Duff, Koshopah, Jones Lake and Johnsons
Corner.
This includes the following highways...
Highway 183 between mile markers 143 and 158.
Highway 2 between mile markers 229 and 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for central and
north central Nebraska.
LAT...LON 4213 9937 4150 9983 4187 10027 4252 9998
TIME...MOT...LOC 2122Z 193DEG 55KT 4189 10017 4165 9985
HAIL...1.75IN
WIND...60MPH
$$
Snively2 follow-up statements
832
WWUS53 KLBF 172137
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
437 PM CDT Fri May 17 2019
NEC009-017-041-115-149-172200-
/O.CON.KLBF.SV.W.0010.000000T0000Z-190517T2200Z/
Rock NE-Loup NE-Brown NE-Custer NE-Blaine NE-
437 PM CDT Fri May 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN ROCK...WESTERN LOUP...SOUTHERN BROWN...NORTH CENTRAL
CUSTER AND BLAINE COUNTIES...
At 437 PM CDT, severe thunderstorms were located along a line
extending from near Elsmere to near Brewster, moving north at 60 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Brewster, Anselmo, Rose, Victoria Springs State Recreation Area,
Milburn, Hofeld Lake, Milburn Diversion Dam State Wildlife Management
Area, Fox Bayou, Raven, Almeria Meadow State Wildlife Management
Area, Hawley Flats, Willow Lake State Wildlife Management Area, Duff,
Koshopah, Jones Lake and Johnsons Corner.
This includes the following highways...
Highway 183 between mile markers 143 and 158.
Highway 2 between mile markers 251 and 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for central and
north central Nebraska.
LAT...LON 4252 9998 4213 9937 4151 9982 4202 10020
TIME...MOT...LOC 2137Z 192DEG 56KT 4210 10010 4189 9978
HAIL...1.75IN
WIND...60MPH
$$
Snively310
WWUS53 KLBF 172149
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
449 PM CDT Fri May 17 2019
NEC009-017-041-115-149-172200-
/O.CON.KLBF.SV.W.0010.000000T0000Z-190517T2200Z/
Rock NE-Loup NE-Brown NE-Custer NE-Blaine NE-
449 PM CDT Fri May 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN ROCK...WESTERN LOUP...SOUTHERN BROWN...NORTH CENTRAL
CUSTER AND EASTERN BLAINE COUNTIES...
At 448 PM CDT, severe thunderstorms were located along a line
extending from near Elsmere to 10 miles southwest of Rose to
Victoria Springs State Recreation Area, moving northeast at 60 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Brewster, Rose, Victoria Springs State Recreation Area, Milburn,
Hofeld Lake, Milburn Diversion Dam State Wildlife Management Area,
Fox Bayou, Raven, Almeria Meadow State Wildlife Management Area,
Willow Lake State Wildlife Management Area, Duff, Jones Lake and
Johnsons Corner.
This includes the following highways...
Highway 183 between mile markers 142 and 158.
Highway 2 near mile marker 261.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1000 PM CDT for central and
north central Nebraska.
LAT...LON 4252 9998 4213 9937 4156 9978 4159 9984
4208 9988 4212 10016
TIME...MOT...LOC 2148Z 211DEG 54KT 4225 10004 4209 9970 4174 9971
HAIL...1.50IN
WIND...60MPH
$$
SnivelyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:24 PM CDT, 58 minutes earlier.
Area forecast discussion, May 17, 3:24 PM CDT, 58 minutes before
Area Forecast Discussion National Weather Service North Platte NE 324 PM CDT Fri May 17 2019 .MESOSCALE UPDATE... Issued at 319 PM CDT Fri May 17 2019 At 19Z, surface low pressure was analyzed near Wray, CO. A warm front extended northeast from near Ogallala to south of Thedford and south of O'Neill. A dryline bulge extended from near Akron through Wray, CO southward to along the CO/KS border. Deep layer shear has increased this afternoon to 45 to 50kt near and south of the warm front. Temperatures were in the upper 70s to lower 70 south of the warm front, to as cold as the upper 40s in Sheridan County. Surface based CAPEs near from 2500-4000 J/kg near and south of the warm front continue to increase. A lead short wave is progressing north northeast out of eastern Colorado to enhance low level convergence along the dryline in northeast CO. With convective towers increasing along the dryline bulge across northeast CO would expect further development in the next 2 hours into southwest Nebraska. Once this reaches better moisture, expecting storms to increase in intensity between 3 and 4 PM CDT. The triple point into southwest Nebraska, and areas near and just north of the warm front will be at the highest risk for severe weather. Storms will move quickly northeast near 35 mph and may contain very large hail to 3 inches diameter and damaging winds to 70 mph. A few tornadoes are likely with an intense tornado or two possible. && .SHORT TERM...(This evening through Saturday night) Issued at 319 PM CDT Fri May 17 2019 Strong southwest flow aloft combined with strong southerly low level flow ahead of the dryline will be providing sufficient deep layer shear to generate supercells along the dryline after about 3 PM CDT. Bunkers right-moving supercells will be from the southwest and rapid - about 35 kts or so making supercell interaction likely. All modes of severe weather will be possible with initial development and as storms remain in the warm sector. As expected, storms that encounter the warm from will have an enhanced tornado threat as explains in prev SPC and the mesoscale update discussions. As upper support strengthens through the evening the small clusters will likely grow upscale to one or two large convective systems with large hail and damaging winds a continued threat. Storms push north into SD after midnight. Cold front overtakes the area through the night. Mainly a dry start to Saturday but a secondary frontal surge will drop quickly south across the area. Some chance for weak thunderstorm development along this front Sat afternoon though coverage is expected to be limited. .LONG TERM...(Sunday through Friday) Issued at 319 PM CDT Fri May 17 2019 A cooler and wetter pattern shapes up for the first half of the work week as yet another upper low becomes negatively tilted and closes off over the Great Basin area. Deep southerly flow ahead of this feature across the central and southern Plains will allow moisture to return and increase across the area setting the stage for a prolonged rain event in areas that have seen plenty of rain already this year. While some deterministic solutions suggest snow at least mixing with rain in the far northwest portion of the area, believe at this time a lack of deep cold air will preclude anything but a brief mix Tuesday night at this point, and confidence on that is low. So will leave precip type as all rain for now. Chances for rain continue through the remainder of the week as well and another system drops into the main long wave trough across the west by late Wedneday and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1249 PM CDT Fri May 17 2019 A warm front currently extends from north of OGA to south of TIF and south of ONL. this boundary will lift slightly north today. Areas to the north will experience IFR to occasional LIFR CIGs. Boundary will also serve as focus for severe thunderstorm development between 17/20Z-23Z. Storms will be scattered with severe weather possible including strong winds, large hail, heavy rain leading to reduced visibility, and isolated tornadoes. Confidence in storms directly impacting TAF sites is low to medium. included a tempo at KLBF from 1722/1802 for VRB20g35KT 5SM -TSRA and at KVTN from 1803/1806. Expect gradually improving CIGS after 12z/18th across northern Nebraska including KVTN. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && MESOSCALE UPDATE...Roberg SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...Roberg
Hazardous weather outlook, May 17, 3:18 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 318 PM CDT Fri May 17 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-182030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 318 PM CDT Fri May 17 2019 /218 PM MDT Fri May 17 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. There is an enhanced risk for severe thunderstorms across much of western and north central Nebraska through tonight. All types of severe weather will be possible with these storms including very large hail, damaging winds and isolated tornadoes. The greatest risk for tornadoes is expected to be south and east of a line from O'Neill to Thedford to Big Springs. North of this area very large hail will be possible along with damaging winds. Locally heavy rain will also be possible with any of the stronger storms initially, as well as later this evening when the storms merge across north central Nebraska. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Heavy rainfall is possible Monday through Wednesday with most locations seeing greater than 1" of rain and some locations exceeding 2" total. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening across much of southwest into central Nebraska. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, May 17, 3:53 PM CDT, 29 minutes before
Special Weather Statement National Weather Service North Platte NE 353 PM CDT Fri May 17 2019 NEZ005-008-025-026-172145- Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE- 353 PM CDT Fri May 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY... SOUTHWESTERN BROWN...NORTHWESTERN BLAINE AND CENTRAL THOMAS COUNTIES UNTIL 445 PM CDT... At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Thedford, moving northeast at 45 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Thedford, Elsmere, Purdum, Highway 83 crossing The Dismal River, Natwick and Koshopah. This includes the following highways... Highway 2 between mile markers 206 and 225. Highway 83 between mile markers 131 and 164. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1000 PM CDT for north central Nebraska. LAT...LON 4174 10051 4184 10073 4224 10051 4217 9998 TIME...MOT...LOC 2053Z 219DEG 40KT 4183 10057 Snively
Local storm report, May 17, 4:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
416 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 E THEDFORD 41.98N 100.50W
05/17/2019 E1.75 INCH THOMAS NE PUBLIC
MOSTLY QUARTER SIZE WITH A HANDFUL OF GOLF BALL SIZE HAIL
&&
THORNEThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:35 PM CDT | Special Weather Statement | LBF | Hayes | 25 min |
| May 16, 7:38 PM CDT | Special Weather Statement | LBF | Perkins | 37 min |
| May 16, 8:08 PM CDT | Special Weather Statement | LBF | Keith | 52 min |
| May 16, 8:15 PM CDT | Special Weather Statement | LBF | Lincoln | 30 min |
| May 16, 8:30 PM CDT | Special Weather Statement | LBF | Dawson | 30 min |
| May 16, 8:35 PM CDT | Special Weather Statement | LBF | Keith | 25 min |
| May 16, 8:38 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 52 min |
| May 16, 9:40 PM CDT | Special Weather Statement | LBF | McPherson | 35 min |
| May 17, 3:53 PM CDT | Special Weather Statement | LBF | Thomas | 52 min |
| May 17, 4:03 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Thomas | 42 min |
| May 17, 4:24 PM CDT | Special Weather Statement | LBF | Custer | 36 min |
| May 17, 4:27 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 48 min |
| May 17, 4:28 PM CDT | Special Weather Statement | LBF | Custer | 32 min |
| May 17, 4:33 PM CDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith | 42 min |
| May 17, 4:45 PM CDT | Special Weather Statement | LBF | Brown | 45 min |
| May 17, 4:59 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Loup, Rock | 46 min |
| May 17, 5:02 PM CDT | Special Weather Statement | LBF | Brown, Rock | 28 min |
| May 17, 5:05 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Garden, Keith | 40 min |
| May 17, 5:16 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 44 min |
| May 17, 5:29 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha | 31 min |
| May 17, 5:32 PM CDT | Special Weather Statement | LBF | Brown | 28 min |
| May 17, 5:37 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 38 min |
| May 17, 5:57 PM CDT | Special Weather Statement | LBF | Holt | 33 min |
| May 17, 5:58 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 47 min |
| May 17, 6:02 PM CDT | Special Weather Statement | LBF | Keya Paha | 43 min |
| May 17, 6:03 PM CDT | Tornado Warning | LBF | Frontier | 42 min |
| May 17, 6:07 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 53 min |
| May 17, 6:12 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 17 min |
| May 17, 6:13 PM CDT | Severe Thunderstorm Warning | LBF | Arthur, Grant, Hooker, McPherson | 47 min |
| May 17, 6:15 PM CDT | Special Weather Statement | LBF | Rock | 45 min |
| May 17, 6:18 PM CDT | Special Weather Statement | LBF | Boyd | 12 min |
| May 17, 6:21 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha, Rock | 39 min |
| May 17, 6:26 PM CDT | Special Weather Statement | LBF | Blaine | 49 min |
| May 17, 6:27 PM CDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 24 min |
| May 17, 6:34 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry, Thomas | 41 min |
| May 17, 6:41 PM CDT | Tornado Warning | LBF | Frontier | 49 min |
| May 17, 6:58 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.